Posted 5/17/2007 7:26 AM (GMT -7)
Cranky: First, talk about running someone off rather quickly - when someone starts a reply with "Whoa", it is a pretty quick way to alienate anyone. Second, as far as the Relpax is concerned, I have done plenty of research on the med (am probably ahead of the curve since my husband works for the manufacturer of the drug): "Most people get migraine pain relief after taking one tablet. However, if your migraine improves and then comes back after 2 hours, you can take a second RELPAX tablet" and the instructions are to take no more than 2 in twenty four hours with most doctors prescribing it once and then if no help, again in 2 hours. Just FYI, Zofran is a wonderful anti-nausea med - it works beautifully and does not make you drugged out and sleepy like Phenergan. I have seen it used in chemo patients (both adult and pediatric) for years and we have started using it exclusively in the pediatric ER/Trauma Center where I work for anyone with vomiting. It can be given IV or by mouth and actually comes in a dissolvable (ODT) form which is what I have. If any of you are still taking Phenergan, I would strongly suggest asking your doctor about Zofran - it is very expensive, but in my opinion well worth the cost. If I take Phenergan, I lose a day or two of my life being drugged feeling. Now, in some cases, that might not be bad. There are some migraines that I get that all I want to do is get to sleep and sometimes the Phenergan will help that. Just a matter of personal preference. As far as the steroid is concerned:
"When the blood vessels leak a protein fluid during an extended full blown migraine attack, a considerable amount of inflammation develops along the blood vessel. Sometimes the body does not clean up the inflammation from one attack when a new attack develops. In this way, the inflammation from the new attack piles on top of the inflammation from the previous attack , this prevents a break between attacks. Even though this is theoretical, the use of steroids seems to be of benefit in this situation." - this from the Kirchner Headache Clinic among others. I will tell you that even my ER gives steroids for migraine pain as part of their protocol - not just one ER but every one that I have ever worked in or had to visit for this.
As far as the refills on scripts, I am fully aware that a script cannot be refilled early - that wasn't the point. By no means was my script early - I had taken 7 (2mg) pills in 7 weeks - the doctor had written for 1 every 4-6 hours as needed.
As for the Dilaudid - the only time I am given 8-10 mg of Dilaudid (usually over 6-8 hours at 2mg intervals) is in the ER where it is given IV. I have had kidney stones for years and that is what I have always been given and that is what they have used for migraines. In some instances, I might only have to get 4 mg but my problem is that I usually wait until I am in such bad shape that it takes more meds to get my pain under control. The ED is always running to get my pain under control because when I have this, my blood pressure shoots through the roof - the last time I was at 210/143. I do not have high BP but my pain causes it - no pain, BP is normal. The Lidocaine NS is something that is fairly new, I believe that my neurologist is trying with me - I have to get it filled at a small pharmacy that still mixes their meds. He says that it works in about 50% of patients - so far, it hasn't done much but I am willing to try it. It basically numbs up the front part of your head (which my pain is usually in the center, behind my L eye).
I appreciate your statement about getting a second opinion - already in the process. Actually, my doctor is working very closely with a headache specialist and that is where all these things are coming from. I saw my doctor yesterday and he was not happy that his nurse had treated me like she did - he wrote my script as he had originally ordered and apologized. He told me that I was doing exactly what he had prescribed and since it was working, to keep doing it. Please understand that I only have do take this "cocktail" maybe every other week. So, in my opinion, that is better than living in the ED. My grandmother, mother and baby brother have suffered with migraines for years so I have researched this thing to death, seen many doctors with each of them, etc. I truly thought I had escaped the "Beast" since I am 41 years old but.....my goal is to live my life without constantly being interrupted with a migraine. That is why my doctor has done everything he can to keep me from living in the ED.
Hope I haven't offended you but there probably was a better way to approach your reply than starting out with "WHOA" and then saying you were "baffled". Also, I am surprised that if you have had migraines for 34 years you haven't heard of the prednisone, zofran or the Relpax being given. They all seem to be fairly standard meds (at least on all the info I read). I realize that sometimes in the written word, things come out a little differently than we would like, but.....now, I know I am the "new kid on the block" here and apologize if my response has offended anyone but I certainly didn't appreciate you making it sound like I was a "blind sheep" being led to slaughter by my doctor. This doctor has gone out of his way to refer me, to speak with different docs in the "migraine" field and to follow what all of the new research is saying. He certainly hasn't had any issues with getting 2nd and 3rd opinions and has spent numerous hours working to find a solution. So far, I feel like he has been successful - yes, I still get the headaches but am not "disabled" and unable to function as wife, mom, friend, nurse, etc. like I was just less than 2 months ago. My post was to ask how to handle a "nurse/medical assistant" in this case - not to be criticized for what meds I was taking.
Thanks and have a wonderful, blessed day.